Bilateral ischemic maculopathy in acquired immune deficiency syndrome
© Turaka et al.; licensee Springer. 2013
Received: 20 September 2012
Accepted: 1 October 2012
Published: 15 January 2013
This brief report aims to report a case of bilateral macular ischemia as a cause of sudden decreased vision in a patient with acquired immune deficiency syndrome (AIDS).
A 26-year-old male with disseminated cryptococcal meningitis, Candida thrush, Pneumocystis jiroveci pneumonia, and positive human immunodeficiency virus (HIV) infection with CD4 count of 4 cells/μl complained of sudden blurred vision in both eyes while on treatment with systemic antiviral, antifungal, and antibiotic medications. Ocular examination revealed HIV retinopathy changes with significant macular ischemia in both eyes, which was confirmed by fluorescein angiography. One dose of intravitreal foscarnet (1.2 mg/0.1 cc) was injected in both eyes. Laboratory work-up of serum and vitreous samples showed negative cytomegalovirus (CMV) titers. At 2 weeks of follow-up, he was started on treatment with atripla, a combination anti-retroviral therapy for AIDS. At 6 weeks of follow-up, there was an improvement in visual acuity and clinical findings.
Noninfectious HIV retinopathy in AIDS is common, but bilateral macular ischemia is a rare presentation. It is important to rule out CMV retinitis as it is a major cause of visual morbidity among AIDS patients.
KeywordsCryptococcus meningitis Human immunodeficiency virus Immunosuppression Ischemia Maculopathy Retinopathy
Ocular manifestations in AIDS can be visually devastating due to associated infections . In the early stage of human immunodeficiency virus (HIV) infection, noninfectious HIV retinopathy may be a cause of visual compromise . Macular ischemia and edema are rare findings. Few authors reported clinical macular ischemia among AIDS patients [2–5]. We hereby report a case of symmetric bilateral macular ischemia in an AIDS patient. Patient's consent was obtained before all the tests were performed and for the reporting of this case in the medical literature.
HIV retinopathy is the most common ocular manifestation in AIDS, but CMV retinopathy is the major cause of visual morbidity [1, 2]. Noninfectious HIV retinopathy leading to visual disability was reported among AIDS patients. Superficial and intraretinal hemorrhages, cotton wool spots, and small/large vessel occlusions are the common clinical findings in HIV retinopathy; macular ischemia and/or edema were considered rare findings [1–6]. The three hypothesis in the pathogenesis of HIV retinopathy as described by Jabs were immune complex deposition, HIV infection of the retinal vascular endothelium, and hemorrhagic abnormalities . Our patient initially presented with multiple systemic disseminating infections and, after extensive work-up, was diagnosed with HIV infection with low CD4 count of 4 cells/μl. While recovering from cryptococcal meningitis, his decreased visual acuity raised suspicion of CMV retinitis. Clinical ocular examination showed signs of HIV retinopathy with evidence of symmetrical perifoveal ischemia, which was confirmed by FA. There were no signs of uveitis, vitritis, or major retinal vasculitis in either eye of our patient. Cunningham and associates described bilateral macular disease among four out of five patients who presented with vision loss . Ninety percent of them presented with either active or inactive CMV retinitis, whereas our patient showed no evidence of prior active retinitis and had negative serology for CMV. They felt that localized vascular occlusions secondary to CMV retinitis might be the cause for vision loss . All of their patients were receiving HAART, whereas our patient was not on HAART at initial presentation. Another interesting etiology for macular ischemia described by Yoganathan and associates in a 41-year-old HIV-positive man was zidovudine (AZT)-induced anemia that led to bilateral hemorrhages and macular ischemia which was thought be due to anemia of AZT toxicity after ruling out other etiologies . There was improvement in ocular symptoms and signs after discontinuing AZT at 1 year follow-up . Bui and coauthors reported that drug-induced pancreatitis could be a cause of abnormal retinal findings such as Purtschner retinopathy among the AIDS patients . Our patient had no signs and symptoms of pancreatitis and feels that multiple factors like immunosupression due to systemic infections, immune-mediated HIV retinopathy, and possibly severe anemia might have caused the abnormal fundus findings.
Treatment of HIV retinopathy with intravitreal ganciclovir (injections and implants) and foscarnet was found to be effective [8, 9]. Our patient initially was treated with intravitreal foscarnet injection, but with negative CMV titers of vitreous/aqueous samples, we did not administer further local therapy.
In conclusion, our patient had bilateral macular ischemia at presentation. Without much ocular intervention while on systemic treatment, he regained reasonable vision. Though we had initial suspicion for associated CMV retinitis, negative serology made us decide not to give additional intravitreal treatment. Continued systemic treatment had improved his systemic and ocular disease status.
- Jabs DA: Ocular manifestations of HIV infection. Trans Am Ophthalmol Soc 1995, 93: 623–683.PubMed CentralPubMedGoogle Scholar
- Cunningham ET Jr, Levinson RD, Jampol LM, Engstrom RE Jr, Lewis H, Holland GN: Ischemic maculopathy in patients with acquired immunodeficiency syndrome. Am J Ophthalmol 2001, 132: 727–733. 10.1016/S0002-9394(01)01217-XPubMedView ArticleGoogle Scholar
- Akduman L, Feiner MA, Olk RJ, Kaplan HJ: Macular ischemia as a cause of decreased vision in a patient with acquired immunodeficiency syndrome. Am J Ophthalmol 1997, 124: 699–702.PubMedView ArticleGoogle Scholar
- Romano MR, Valldeperas X, Romano F: Bilateral ischemic maculopathy in a patient with AIDS. Eur J Ophthalmol 2006, 16: 761–763.PubMedGoogle Scholar
- Yoganathan K, Austin M: Ischemic maculopathy in zidovudine-induced anemia in an HIV-positive man. Clin Ophthalmol 2008, 2: 237–239.PubMed CentralPubMedView ArticleGoogle Scholar
- Roth DB, McCabe CM, Davis JL: HIV-related occlusive vasculitis. Arch Ophthalmol 1999, 117: 696–698. 10.1001/archopht.117.5.696PubMedView ArticleGoogle Scholar
- Bui SK, O'Brien JM, Cunningham ET Jr: Purtscher retinopathy following drug-induced pancreatitis in an HIV-positive patient. Retina 2001, 21: 542–545. 10.1097/00006982-200110000-00025PubMedView ArticleGoogle Scholar
- Arevalo JF, Garcia RA, Mendoza AJ: High-dose (5000-microg) intravitreal ganciclovir combined with highly active antiretroviral therapy for cytomegalovirus retinitis in HIV-infected patients in Venezuela. Eur J Ophthalmol 2005, 15: 610–618.PubMedGoogle Scholar
- Velez G, Roy CE, Whitcup SM, Chan CC, Robinson MR: High-dose intravitreal ganciclovir and foscarnet for cytomegalovirus retinitis. Am J Ophthalmol 2001, 131: 396–397. 10.1016/S0002-9394(00)00785-6PubMedView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.